EconPapers    
Economics at your fingertips  
 

Optimal hedging under nonlinear borrowing cost, progressive tax rates, and liquidity constraints

Joaquín Arias, B Brorsen and Ardian Harri

Journal of Futures Markets, 2000, vol. 20, issue 4, 375-396

Abstract: Empirical research using optimal hedge ratios usually suggests that producers should hedge much more than they do. In this study, a new theoretical model of hedging is derived. Optimal hedge and leverage ratios and their relationship with yield risk, price variability, basis risk, taxes, and financial risk are determined using alternative assumptions. The motivation to hedge is provided by progressive tax rates and cost of bankruptcy. An empirical example for a wheat and stocker‐steer producer is provided. Results show that there are many factors, often assumed away in the literature, that make farmers hedge little or not at all. Progressive tax rates provide an incentive for farmers to hedge in order to reduce their tax liabilities and increase their after‐tax income. Farmers will hedge when the cost of hedging is less than the benefits of hedging that come from reducing tax liabilities, liquidity costs, or bankruptcy costs. When tax‐loss carryback is allowed, hedging decreases as the amount of tax loss that can be carried back increases. Higher profitability makes benefits from futures trading negligible and hedging unattractive, since farmers move to higher income brackets with near constant marginal tax rates. Increasing basis risk or yield risk also reduce the incentive to hedge. © 2000 John Wiley & Sons, Inc. Jrl Fut Mark 20: 375–396, 2000

Date: 2000
References: Add references at CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wly:jfutmk:v:20:y:2000:i:4:p:375-396

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0270-7314

Access Statistics for this article

Journal of Futures Markets is currently edited by Robert I. Webb

More articles in Journal of Futures Markets from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2020-09-22
Handle: RePEc:wly:jfutmk:v:20:y:2000:i:4:p:375-396